A work in progress

by Amy
(Pittsburgh, Pa)

I'm 42. I was on BC pills for 20 years up until a little over a year ago. I took myself off the BC pills because I was afraid they were the source of my feeling so horrible all the time. Actually when I think back to my 20's and 30's I NEVER really felt good.

I suffer from anxiety, so I just assumed that is why I never felt good. I have a history of not being able to sleep good, daily headaches, mood swings, and anxiety attacks. I was never on anything for my anxiety, as I don't believe in prescription drugs and I'm very sensitive to side effects. I have no other health problems. Approaching age 40 I had an increase in stress for years prior, so I began to have even more problems sleeping, staying asleep, hot flashes, a constant tingling all over my body, and mood swings and worsened anxiety. The insomnia was the worst symptom of all. Its what prompted me to stop the BC pills, thinking they were the culprit since I never took any other pills or meds.

So its been a little over a year now with no BC pills and of course its been horrible. The "side effects" of comming off the BC pills after 20 years is worse than you can imagaine. All my current symptoms increased, along with horrible acne. I saw several Drs and did a ton of research on the net and realized my hormones were totally out of whack and I may be peri-menapausal. I found only one Dr. that would prescribe NATURAL progesterone cream. I was prescribed a 3% strength, 5 ml a day at night.

At first it caused my heart to race and it got worse with each application. So they told me to stop it. I then tried several Chinese herb combo's but had horrible side effects and had to stop them. I also tried over the counter supplements recommended by a Dr and herbalist. All to which I had to stop due to side effects. Still every day dealing with constant insomnia and all the other hormonal effects.

So recently I decided to try the natural progesterone cream again but at a lower dosage, and increase it slowly. Its a 3% strength and I started only using 2 ml a day. The heart palps started again, but its been almost 3 weeks now, I stopped it for the week of my period, and the heart palps aren't as noticeable. I've increased to 3 ml a day now. I do wish the Dr that gave me the cream would have explained that when starting the cream my estrogen dominant symptoms will worsen temporarily. She never did but I read it on the net. So I'm starting to slowly sleep a bit better, but not as good as I would like just yet. I'm also calmer. I have hope now that in time I will be able to feel good for the first time in my life. I regret being on the BC pills all those years. If I only knew what I know now. I have learned alot.

Comments for A work in progress

Click here to add your own comments

Mar 02, 2010
A work in progress
by: Wray

Hi Amy. I do agree about those pills, not good news. They were causing all the symptoms you had, and more. You might like to read this web page to realise you have done yourself a service by coming off them. It's such a pity you weren't guided in coming off the pills, it should have been done slowly with the help of progesterone. The cream you were eventually given is a good strength and the amount you were told to use good too. Again it's a pity you weren't warned about the initial oestrogen dominance symptoms you would get when using it. You might like to see this web page too.

As you are now 42 and could be in peri-menopause please have a look at this web page. Decreasing the amount you use is a good idea, and gradually increase it till you find your symptoms have gone. Please remember stress drops progesterone levels sharply, so use more when stressed.

If the heart palpitations continue you could take some taurine. This amino acid is vital for the heart, and calms it down. It's also a neurotransmitter, so helps calm the brain down too, you might like to read this page on anxiety. Take care, Wray

Mar 03, 2010
THANK YOU!
by: Anonymous

Wray, thank you so much for your words. During this most difficult time in my life I feel the medical field had completly dissapointed me, never being "sick" before and having to doctor. When I think about all the time and money I wasted on alternative treatments instead of giving the progesterone cream more time I get very angry with the poor guideance I received from doctors. I'm not where I need to be yet with my health but I have hope now that I am at least on the right path.

Mar 04, 2010
THANK YOU!
by: Wray

Hi Amy. I'm glad it was of help. And it was a pity you had no guidance, so please persevere with the progesterone. It does take a week or two for the excess oestrogen symptoms to finally go, but go they do. Especially if you use a high amount of progesterone, although this can initially make symptoms worse, it's much quicker than a low amount. Other longer standing symptoms can take from 3 to 6 months to disappear, but these do go too. Most of mine went after 3 months, but I only felt 'normal' after 6 months. Please get yourself a good B complex too, as stress depletes the B vitamins. Something I forgot to ask you to do is have a vitamin D test done, this is often the cause of our problems. Interestingly a lack of vitamin D reduces the benefits of progesterone, please see here. And here. Take care, Wray

Mar 11, 2010
Vitamin D
by: Amy

Wray, I once took many vitamins ( before starting the progesterone cream) and I had no results what-so-ever, if anything I had more "side effects". I am a hyper-sensitive person so I am not interested in trying anymore vitamins or supplements at this time. I was on a calcium/magnesium and vitamin-D supplement for many months suggested by a Dr. and was forced to stop it due to bad headaches it caused me. I tried upping and downing the doseage as well and still sufferred with bad daily headaches. My body just doesn't seem to tollerate vitamins and supplements as others do. This progesterone cream seems to be the only thing my body is accepting without causing me alot of other health issues. I do plan to spend a good amount of time in the sun this spring and summer and I heard that
is all you need to get vitamin-D. Correct? I also eat a better diet than most people and work out regulary. Any foods you can suggest that I can get more vitamin-D from?

Mar 13, 2010
Vitamin D
by: Wray

Hi Amy. I would never recommend a cal/mag supplement to anyone without having a hair analysis done first. Although these minerals are vital, too much and they have a toxic effect, if out of balance with each other the same occurs. This can cause diabetes, reactive hypoglycaemia (which can cause headaches), depression and more. If the vitamin D was part of the complex, undoubtedly the amount was very low. We need a minimum of 5000iu's per day, which we can't get in the winter, supplementing is advisable. During the summer 10-20 minutes at midday with as much skin exposed as possible, will be all you need, but who gets that now? We spend all day indoors working, fully clothed.

Please see the Vitamin D Council:
"They found that the body does not reliably begin storing cholecalciferol in fat and muscle tissue until 25(OH)D levels get above 50 ng/ml (125 nmol/L). The average person starts to store cholecalciferol at 40 ng/ml (100 nmol/L), but at 50 ng/ml (125 nmol/L) virtually everyone begins to store it for future use. That is, at levels below 50 ng/ml (125 nmol/L), the body uses up vitamin D as fast as you can make it, or take it, indicating chronic substrate starvation?not a good thing. 25(OH)D levels should be between 50?80 ng/ml (125?200 nmol/L), year-round."

The only natural foods with vitamin D are liver, but this contains too much vitamin A which antagonises vitamin D, cod liver oil is therefore not a good supplement to take. Take care, Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Menopause.


Search over 7,500 pages on this site...